Back to Ask the Diabetes Team Ask the Diabetes Team

From Dallas, Texas, USA:

I use insulin pens, NPH and Humalog, basing the dose on what I eat. I also take metformin during the day. My A1c averages 5.5.

I ate the same meal two nights running (leftovers). The first morning, after this dinner, my blood sugar was 92 mg/dl [5.1 mmol/L]. This morning it was 190 mg/dl [10.6 mmol/L]. I noticed a large blood spot on the bed sheet, and accompanying bruise on my buttock, this morning. I think I may have bled out the insulin last night. Is this possible? This is not the first time this has happened. I do power yoga and am lean, 5 feet, 5 inches, 110 pounds, so I have very little body fat in which to inject the insulin. My bottom is the best place, otherwise, I hit muscle and I always bruise.

Secondly, how long after the expiration date is the insulin good if kept refrigerated? I have quite a few unused pens. The insurance company sends too many and I hate to throw them away. They seem to be working, so far. Also, some of these opened pens last a couple of months. I thought the insulin lost efficacy quickly, but it doesn't seem to do so.


The insulin may "bleed out" if it does not stay in the subcutaneous space appropriately. If so, please have your technique for injecting the insulin reviewed by your physician or diabetes education team. If the insulin does not stay in the skin, it will not be absorbed. If you are using short needles and have plenty of subcutaneous tissue, this may be corrected by switching to a longer needle. If you are thin and do not have much subcutaneous space, you may need to talk about specific areas where the injections are more likely to be acceptable.

As a general rule, I do not recommend the use of insulin that is past its expiration date. Insulin is a peptide hormone that may degrade over time. This means that it may work, but it may gradually degrade over time, having only a fraction of its effect. The same thing can be said about the use of insulin past one month after it has been opened. The way to address this is to have your physician change the prescription so that there are not excess pens sent. It is difficult enough to try and keep glucose levels similar from one day to the next. You do not want to add to the problem by using partially degraded insulin.


Original posting 14 Aug 2006
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.